A case report demonstrates endocrine dysfunction in a pediatric renal cell carcinoma patient after ICI and TKI treatment, highlighting monitoring needs.
In recent years, the use of immune checkpoint inhibitors (ICIs) and tyrosine kinase inhibitors (TKIs) has increased and has demonstrated excellent antitumor effects. However, immunotherapy in pediatric patients remains limited, and knowledge of endocrine-related adverse effects is scarce. Here, we report a pediatric case of hypothyroidism and adrenal insufficiency following treatment with a combination of ICI and TKI for renal cell carcinoma. Seven weeks after treatment initiation, laboratory tests revealed free thyroxine at the lower limit of the reference range (fT4 0.96 ng/dL) and elevated thyroid-stimulating hormone (TSH 20 µIU/mL), without clinical symptoms, consistent with hypothyroidism. Three months after treatment initiation, abnormally high early morning fasting ACTH levels were observed, and the patient subsequently developed nausea and fatigue. A rapid ACTH stimulation test revealed a peak cortisol level of 12.1 µg/dL, and urinary free cortisol was low (19.2 µg/d; 13.6 µg/m²/d), leading to a diagnosis of primary adrenal insufficiency. Hormone replacement therapy enabled the patient to continue the treatment. Given the limited number of reports on endocrine dysfunction in pediatric patients receiving combination therapy with ICIs and TKIs, this case highlights the importance of endocrine monitoring and management.
No takes yet. Share an insight, caveat, or question.
Endo et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: